Thursday, October 27, 2005

Thursday October 27, 2005
Propofol Infusion Syndrome (PRIS)

Propofol Infusion Syndrome is a serious threat when propofol is continued for more than 48 hours particularly if dose goes beyond 5mg/kg/hr. Propofol Infusion Syndrome is hallmark by unexplained metabolic acidosis, rhabdomyolysis, cardiac events, arrthymias, hepatomegaly, lipemia, renal failure and hyperkalemia. Unexplained lactic acidosis is suggested as an early marker of "PRIS". Acquired carnitine deficiency has been postulated as a cause, atleast in one article.

Reference: Click to get abstract/article.

1. Cremer and coll.: Long-term propofol infusion and cardiac failure in adult head-injured patients. The Lancet 2001;357:117-118 (Article available at with free registration)
The pathophysiology of propofol infusion syndrome: a simple name for a complex syndrome. - Intensive Care Med. 2003 Sep;29(9):1417-25.
Acquired Carnitine Deficiency: A Clinical Model for Propofol Infusion Syndrome? - Anesthesiology: Volume 103(4) October 2005 p 909